Lightning, Strafford
- When
- June 17, 2:00 PM EST
- Where
- Strafford County, Rochester
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 43.300, -70.980
Lightning ignited a fire that damaged a shed in Rochester. The lightning apparently struck a nearby tree and followed the roots to the shed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning ignited a fire that damaged a shed in Rochester. The lightning apparently struck a nearby tree and followed the roots to the shed. The fire damaged the side of the shed and some of the contents. Damage was estimated at $500.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 17, 1:51 PM EST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 251 PM EDT TUE JUN 17 2008 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE SLOWLY EAST ACROSS THE REGION TONIGHT. A BROAD AREA OF WEAK LOW PRESSURE WILL LINGER OVER SOUTHERN QUEBEC AND NORTHERN NEW ENGLAND WEDNESDAY THROUGH SUNDAY. A COLD FRONT WILL APPROACH FROM THE GREAT LAKES ON MONDAY. && .NEAR TERM /THROUGH TONIGHT/... WIDESPREAD CONVECTION CURRENTLY OCCURRING ACROSS THE FORECAST AREA WILL CONTINUE INTO THE EVENING BEFORE DIMINISHING AND BECOMING WIDELY SCT LATER AT TONIGHT. AS NIGHTTIME COOLING OCCURS SOME PATCHY FOG MAY DEVELOP ESPECIALLY OVER THE MAINE PORTION. STAYING CLOSE TO GUIDANCE FOR LOW TEMPS/POPS TONIGHT. && .SHORT TERM /WEDNESDAY/... CUTOFF LOW ALOFT WILL CONTINUE OVER NORTHERN NEW ENGLAND WED SO ONCE AGAIN CONVECTION TO REDEVELOP DURING THE DAY AS DIURNAL HEATING OCCURS AND AFTN TSTMS A POSSIBILITY ONCE AGAIN. TEMPS TO REMAIN COOL AS GUIDANCE SUGGESTS. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... REMAINING UNDER THE INFLUENCE OF A CUTOFF LOW OVER QUEBEC WHICH WILL CONTINUE TO ROTATE SHORT WAVES ACROSS OUR AREA. EACH SHORT WAVE WILL BRING THE POTENTIAL FOR MORE SHOWERS...AND TIMING THESE WILL BE A CHALLENGE. NOT MUCH CHANGE IN TEMPERATURES THROUGH THE PERIOD. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... SHORT TERM /THROUGH WEDNESDAY/...THRU THIS EVENING MVFR TO IFR CONDITIONS IN SHOWERS OR SCATTERED TSTMS OTHERWISE VFR CONDITIONS. SOME PATCHY FOG TO DEVELOP LATER TONIGHT MAY CAUSE LOCAL AREAS TO BECOME IFR. WEDNESDAY MOSTLY VFR CONDS EXCEPT MVFR IN ANY SCT SHWRS/TSTMS. LONG TERM /WEDNESDAY THROUGH SATURDAY/... VARIABLE CONDITIONS WITH FREQUENT MVFR CONDITIONS AS AREAS OF SHOWERS MOVE THROUGH THE AREA. && .MARINE... SHORT TERM /THROUGH WEDNESDAY/...NO SIGNIFICANT CHANGES TO WINDS OR SEAS AT THIS TIME. LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... WINDS AND SEAS REMAINING BELOW SMALL CRAFT CRITERIA. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 321 AM EDT TUE JUN 17 2008 MEZ007>009-012>014-018>028-NHZ001>010-013-014-180730- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 321 AM EDT TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS LATER TODAY AND THIS EVENING MAY CONTAIN GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-180730- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 321 AM EDT TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 205 PM EDT TUE JUN 17 2008 MEZ018-171845- INTERIOR YORK- 205 PM EDT TUE JUN 17 2008 ...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 245 PM EDT... AT 205 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF NEWFIELD...OR ABOUT 11 MILES NORTHWEST OF ALFRED...MOVING NORTHEAST AT 7 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NEWFIELD...LIMERICK... BAR MILLS...LIMINGTON AND HOLLIS THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MARINE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
216 PM EDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG BROWNFIELD 43.94N 70.91W
06/17/2008 OXFORD ME LAW ENFORCEMENT
TREES DOWN.
0200 PM HAIL PARSONSFIELD 43.73N 70.93W
06/17/2008 E1.00 INCH YORK ME PUBLIC
&&
TAYLORPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
220 PM EDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL CORNISH 43.80N 70.80W
06/17/2008 E0.88 INCH YORK ME PUBLIC
HAIL COVERED THE GROUND
&&
TAYLORSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 234 PM EDT TUE JUN 17 2008 MEZ008-009-013-014-171930- CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN SOMERSET- 234 PM EDT TUE JUN 17 2008 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 330 PM EDT... AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES WEST OF PHILLIPS...OR ABOUT 16 MILES NORTHWEST OF FARMINGTON...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MOUNT BLUE STATE PARK... MADRID...PHILLIPS...AVON...STRONG...SALEM...NEW VINEYARD... KINGFIELD...NEW PORTLAND AND NORTH ANSON THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED. MC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
255 PM EDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM HAIL INTERVALE 44.08N 71.15W
06/17/2008 M1.75 INCH CARROLL NH PUBLIC
0150 PM HAIL PORTER 43.80N 70.93W
06/17/2008 M1.00 INCH OXFORD ME PUBLIC
0155 PM HAIL WEST BALDWIN 43.83N 70.78W
06/17/2008 M1.00 INCH CUMBERLAND ME PUBLIC
0159 PM HAIL PARSONSFIELD 43.73N 70.93W
06/17/2008 M0.88 INCH YORK ME PUBLIC
0220 PM HAIL 3 W NEWFIELD 43.65N 70.91W
06/17/2008 M1.00 INCH YORK ME PUBLIC
0240 PM HAIL PHILLIPS 44.82N 70.34W
06/17/2008 E0.50 INCH FRANKLIN ME TRAINED SPOTTER
&&
DSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 255 PM EDT TUE JUN 17 2008 NHZ001-171945- NORTHERN COOS- 255 PM EDT TUE JUN 17 2008 ...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 345 PM EDT... AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 7 MILES NORTH OF PITTSBURG...OR ABOUT 11 MILES NORTHEAST OF CANAAN...MOVING NORTHEAST AT 23 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LAKE FRANCIS STATE PARK AND PITTSBURG THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED. MC
The Portland,ME radar (KGYX), 88 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2008Every state in 2008This day in weather historyWarnings in New Hampshire, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120764.